Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 95, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2009, 7:14 AM CDT for Tama County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 7:14 AM CDT (12:14 UTC)
- Expired
- Jun 19, 2009, 7:30 AM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Tama County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 2:13 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2575 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 191214
SVRDMX
IAC171-191230-
/O.NEW.KDMX.SV.W.0095.090619T1214Z-090619T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
714 AM CDT FRI JUN 19 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 730 AM CDT
* AT 714 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF
CLUTIER...OR 16 MILES WEST OF VINTON...AND WAS MOVING NORTHEAST AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DYSART BY 720 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS...WITH TREES
UPROOTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
YOU ARE IN DANGER IN THE PATH OF THIS STORM GO TO A BASEMENT OR
SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE
HOMES...AND SEEK SHELTER IN A STURDY BUILDING. WIDESPREAD DESTRUCTIVE
WINDS CAN PRODUCE DAMAGE SIMILAR TO A TORNADO.
&&
LAT...LON 4198 9241 4219 9247 4225 9230 4219 9229
4202 9230
TIME...MOT...LOC 1214Z 247DEG 37KT 4211 9234
$$
KINNEY1 follow-up statement
000
WWUS53 KDMX 191227
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
727 AM CDT FRI JUN 19 2009
IAC171-191237-
/O.EXP.KDMX.SV.W.0095.000000T0000Z-090619T1230Z/
TAMA IA-
727 AM CDT FRI JUN 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAMA COUNTY EXPIRES AT
730 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM.
LAT...LON 4198 9241 4219 9247 4225 9230 4219 9229
4202 9230
TIME...MOT...LOC 1227Z 247DEG 37KT 4215 9217
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:01 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 19, 4:01 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT THU JUN 18 2009 .SYNOPSIS... LONG WAVE TROUGH MOVING THROUGH THE ROCKIES EARLY THIS MORNING. 130KT SPEED MAX OUT AHEAD CENTERED OVER SD WITH RIGHT ENTRANCE REGION AIDING UVM OF APPROACHING NE MCS. SHORT WAVE MOVING FROM CO INTO NE ALSO HELPING LIFT WITH PLENTY OF FORCING STILL UPSTREAM. MUCAPES 3-5K J/KG ACROSS IA WITH KADU RUC/LAPS SOUNDINGS AHEAD OF MCS SHOWING ROOT OF CONVECTION ONLY SLIGHTLY ELEVATED...NO MORE THAN 900MB. HAIL CAPES APPROACHING 1000 J/KG AT TIMES. WITH FAIRLY UNIDIRECTIONAL WSWLY WINDS...EFFECTIVE SHEAR IN WATCH AREA NOT TOO EXTREME WITH RELATIVELY WEAK SR INFLOW. 09Z SFC ANLYS PLACES FRONT FROM NRN KS ACROSS OMA METRO TO NEAR MSP METRO...WITH WARM FRONT INTO WI FROM MSP WAVE. && .DISCUSSION... OBVIOUS PRIMARY QUESTION WILL BE CONVECTIVE TRENDS NEXT 18 HOURS OR SO. AIRMASS CERTAINLY THERMODYNAMICALLY FAVORABLE FOR SEVERE WEATHER AND LARGE HAIL EARLY THIS MORNING...BUT THIS HAS NOT BEEN REALIZED YET FOR SOME REASON. ONLY A FEW SVR WIND GUSTS IN SERN NE RECENTLY. SHEAR AND INFLOW MAY BE SUFFICIENTLY LACKING TO GET THINGS TOO ORGANIZED. RECENT NAM/RUC RUNS ALSO POINT TOWARD ELEVATED CIN INCREASING TOWARD 12Z SO THIS MAY END UP BEING MORE OF A HEAVY RAIN THREAT RATHER THAN SVR. HEAVY RAIN PARAMETERS ARE PEGGED THOUGH WITH STRONG MOISTURE TRANSPORT ON 310K SFC SO THIS WILL BE A CONCERN FOR SEVERAL HOURS UNTIL LLJ VEERS EVEN MORE. HAVE ADDED HEAVY RAIN WORDING ALONG WITH SVR. FRONTAL BOUNDARY AND CONVERGENCE SHOULD SAG SWD TODAY WITH QUESTION TURNING TOWARD REDEVELOPMENT. CONFIDENCE IS NOT THE GREATEST AND DEPENDS ON LONGEVITY AND MOVEMENT OF CURRENT MCS...BUT FAVORED SCENARIO IS FOR MORE DEVELOPMENT OVER SRN IA DURING PEAK HEATING QUICKLY EXITING INTO MO AND IL BY EARLY EVENING. LOOKS LIKE SRN IA WILL GENERALLY REMAIN UNAFFECTED BY MCS...BUT OUTFLOW MAY PUSH CONVERGENCE AREA SOUTH DIMINISHING THREAT ACROSS NRN AND WRN FRINGES OF CURRENT SPC MODERATE OUTLOOK. LOOKING INTO THE WEEKEND HAVE PUSHED TIMING UP OF POPS. GFS HAS NOT BEEN PERFORMING THE BEST LATELY SO FAIRLY SIMILAR 12Z ECMWF/00Z NAM SOLUTIONS WILL BE FOLLOWED. THIS BRINGS SRN PLAINS SHORT WV INTO MO VALLEY SAT NIGHT LIFTING INTO NRN IA SUN. IF SOME CONSISTENCY CONTINUES...POPS WILL HAVE TO BE RAISED EVEN FURTHER. NO CHANGES TO POP/WX BEYOND MON. STAYED CLOSE TO TEMP GUIDANCE OUTSIDE OF WARMER END OF THINGS TOWARD NAM MOS SUN. && .AVIATION...19/06Z THUNDERSTORMS TRYING TO DEVELOP ALONG THE EDGE OF A CAPPING INVERSION OF WARM AIR ALOFT. CURRENTLY CELLS ARE STRUGGLING BUT EVENTUALLY STORMS WILL DEVELOP. STORMS SHOULD EVOLVE IN EARNEST BY 08Z ALONG A LINE FROM N OF KALO TO S OF KFOD TO KOMA THEN SINK S ACROSS THE REMAINDER OF THE TAF LOCATIONS THROUGH FRIDAY AS AN UPPER LEVEL SYSTEM PUSHES ACROSS THE REGION. STRONG TO SEVERE STORMS ARE EXPECTED THROUGH FRIDAY IN A VERY MOIST AND UNSTABLE ATMOSPHERE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/RPK/FAB
Hazardous weather outlook, Jun 19, 6:07 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 607 AM CDT FRI JUN 19 2009 IAZ050-061-062-073>075-083>086-094>097-201100- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 607 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY AFFECT THE AREA THIS MORNING WITH ADDITIONAL REDEVELOPMENT POSSIBLE LATER THIS AFTERNOON. THE BEST SEVERE WEATHER THREAT WOULD BE DURING THE AFTERNOON AND EARLY EVENING HOURS WHERE A MODERATE RISK OF LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO IS IN PLACE. THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINS AS WELL...WITH PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT WEEK...AND THEN AGAIN AROUND THURSDAY. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED LATER THIS AFTERNOON OR EARLY THIS EVENING. AN EMERGENCY MANAGEMENT CONFERENCE CALL MAY BE CONDUCTED LATER THIS MORNING. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 607 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORM DEVELOPMENT MAY OCCUR THIS AFTERNOON WITH A SLIGHT CHANCE OF MORE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT WEEK...AND THEN AGAIN AROUND WEDNESDAY OR THURSDAY. THE SEVERE WEATHER POTENTIAL IS QUITE LOW AT THIS TIME. THE THREAT OF SEVERE WEATHER WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... A FEW PERIODS OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE AFTERNOON HOURS. SMALL
In the hours before
Local storm report, Jun 19, 5:40 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TSTM WND DMG GRAY 41.84N 94.98W
06/19/2009 AUDUBON IA TRAINED SPOTTER
STRONG STRAIGHT LINE WINDS. SPARKING TRANSFORMERS AND
TREE BRANCHES DOWN. LARGE BRANCHES DOWN ACROSS TOWN AND
IN YARD. TREE FELL ON CAR AND TRUCK. DELAYED REPORT.
&&
SMALLLocal storm report, Jun 19, 6:02 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM NON-TSTM WND DMG BOONE 42.05N 93.88W
06/19/2009 BOONE IA LAW ENFORCEMENT
BRANCHES OF UNKNOWN DIAMETER DOWN WITH DAMAGE TO A
PORTION OF A SOFFET ON A BANK DRIVE THROUGH.
&&
RKLocal storm report, Jun 19, 6:09 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM TSTM WND GST 2 NW MAXWELL 41.91N 93.43W
06/19/2009 E60 MPH STORY IA TRAINED SPOTTER
BRANCHES DOWN.
&&
RKLocal storm report, Jun 19, 6:24 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM TSTM WND DMG 2 NW MAXWELL 41.91N 93.43W
06/19/2009 STORY IA TRAINED SPOTTER
SEVERAL 6 INCH OR GREATER DIAMETER TREE LIMBS SNAPPED OFF
TOP OF TREES...A COUPLE LIMBS ARE NEARLY 20 FOOT LONG
PIECES. ONE TREE KNOCKED DOWN POWERLINES.
&&
PODRAZIKLocal storm report, Jun 19, 6:35 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM TSTM WND DMG 5 WSW HUXLEY 41.86N 93.69W
06/19/2009 STORY IA AMATEUR RADIO
TREES DOWN...UP TO 15 INCH DIAMETER.
&&
SMALLLocal storm report, Jun 19, 6:44 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND GST 3 WSW MARSHALLTOWN 42.02N 92.96W
06/19/2009 M94 MPH MARSHALL IA MESONET
IOWA DOT RWIS SITE
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 43 min |
| Jun 19, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| Jun 19, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 48 min |
| Jun 19, 6:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 51 min |
| Jun 19, 6:27 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 48 min |
| Jun 19, 6:40 AM CDT | River Flood Warning | DMX | Madison, Warren | 48 hr |
| Jun 19, 3:09 PM CDT | Areal Flood Advisory | DMX | Clarke, Madison, Polk, Union, Warren | 3 hr |
| Jun 19, 3:13 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Decatur, Wayne | 59 hr |
| Jun 19, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 40 min |
| Jun 19, 3:52 PM CDT | Areal Flood Advisory | DMX | Davis, Jasper, Mahaska, Marion, Poweshiek, Wapello | 62 hr |
| Jun 19, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Wapello | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.